thesearethefacesoflupus

Home » Uncategorized » Prednisone Withdrawal

Prednisone Withdrawal

Advertisements

Prednisone Withdrawal
By A. G. Moore 10/28/2013

Adrenal Glands, Highlighted in Yellow
Author: Roxbury-de
From Wikimedia Commons, in the Public Domain

Most people who take prednisone (a glucocorticoid) know that they must never stop taking this drug abruptly because there’s a risk of adrenal insufficiency. Usually a doctor guides the “weaning” so everything goes smoothly. I take prednisone regularly, but not consistently. My dose is low and there are periods when I am off the drug completely. So I’ve been casual about the risk of adrenal insufficiency; surely, I imagined, my dose is too low to trigger the problem and my intermittent use is protection against adrenal compromise. That’s the way I thought, anyway, until a few days ago when I read an excerpt in an endocrinology text book, A Case-Based Guide to Clinical Endocrinology, edited by Terry F. Davies.  Now I realize that long-term prednisone use, even in low-doses, may result in adrenal compromise–and discovering this deficiency during an emergency is not the best way to go.

The excerpt I read that impressed me so much described the case of a 32-year-old woman who died soon after undergoing a surgical procedure. During her autopsy, signs of adrenal insufficiency were apparent. Until that autopsy, the cause of her death was a mystery–although it should not have been, if proper assessment of medical history and symptoms had taken place. The case unfolded as follows:

The woman had been under a doctor’s care for arthritis and other chronic conditions. She experienced an exacerbation of the arthritis, and wheezing. The decision was made to admit her to the hospital and administer IV methylprednisolone, in a 20mg dose, for a period of 4 days. The woman was on a number of medications at the time of her admission, including bronchodilators, methotrexate, Remicade and prednisone (6 mgs. a day). At the end of her 4-day course of methylprednisolone the woman felt better and was released. Her discharge instructions did not included continuation of oral prednisone so she stopped taking this medication.

20 days later the woman returned to the doctor with the complaint of persistent abdominal pain. An ultrasound indicated that the issue might be acute inflammation of the gall bladder; surgery was scheduled for the next day. As the operation was about to begin, the surgeon realized his patient had been on long-term glucocorticoid  therapy and had only discontinued the use 21 days before. He understood that the stress of surgery could be dangerous for her under the circumstances so he ordered administration of 40 mgs of IV methyprednisolone. Ten minutes after this dose was administered he operated–less than one day later, his patient was dead.

What went wrong? According to the Case-Based Guide,  a few things:

—Though 6 mgs (daily) is considered a low dose, it is still high enough to cause adrenal suppression in someone with the patient’s body mass. According to the authors of the endocrinology text, replacement might have occurred, for this patient, even at doses as low as 2.5 or 3 mgs.
—Also, the woman had been in the habit of taking her daily prednisone in three doses: risk of adrenal suppression is increased if the dose is split throughout the day. The safest way to take a glucocorticoid (to avoid adrenal suppression) is once, in the morning.
—Finally, adrenal suppression on its own was not responsible for the young woman’s death–it was medical intervention that probably caused that. This consisted of approximately three missteps:
1.Prednisone was discontinued abruptly. Not only was a very gradual weaning appropriate in this case, but assessment of adrenal function probably should have been made along the way to make sure that the glands were operating efficiently.
2. When the young woman complained of persistent abdominal pain, that should have been a red flag. This symptom, along with a history of long-term glucocorticoid use–and other findings–should have indicated to treating physicians that the patient was possibly suffering from adrenal failure.
3. The surgeon, though rightly understanding that adrenal insufficiency might be an issue, did not administer methylprednisolone in an effective way. 10 minutes before surgery did not help to forestall the disaster that eventually befell his patient. According to A Case-Based Guide, the dose of methylprednisolone under these circumstances must be administered 24 hours before surgery in order to offer protection.

The 32-year-old-woman described in this blog suffered a tragic and probably avoidable fate. I think most people can relate to her story, to the way her treatment regimen was mishandled and to this patient’s lack of understanding about the powerful medicine she had been taking for years. Perhaps, if the woman had read a blog like this, she might have asked the doctor about weaning issues. She might have suggested that she be monitored for adrenal sufficiency. She might have understood the danger of undergoing surgery without compensating for under-performing adrenal glands and she might have addressed this issue with her physician.

Some facts to take away from this tragic case:

–Long-term prednisone use, even at low doses, always carries the risk of adrenal suppression
–Any emergency, which includes surgery or acute illness, challenges the adrenal gland; you need to know before the emergency if the adrenal gland is working properly.
–Splitting doses is a bad idea; it increases the risk of adrenal suppression
–It may take a year after stopping glucocorticoids for the adrenal gland to be fully functional, which is why anyone who is on or has been on steroid therapy needs to carry that information with them.
–In the event of an emergency, a doctor has to know if adrenal insufficiency may be an issue so compensatory measures may be taken.
–An often unappreciated cause of adrenal suppression is inhalers, which may deliver glucocorticoids for the treatment of asthma and other respiratory ailments
–The name of the test that can show if the adrenals are working properly is the cortrosyn stimulation test

Obviously, adrenal suppression is a very complex phenomenon. Patients cannot on their own understand how best to address this issue; however, informed patients may alert doctors to aspects of care that might otherwise be overlooked. I repeat the principle that inspires this website: we, medical consumers, are the first line of defense in a medical delivery system. Information will help to make us better defenders of ourselves and of those we love.

A very readable NY Times article on adrenal suppression may be found at: http://health.nytimes.com/health/guides/disease/exogenous-adrenal-insufficiency/

Also, a glucocorticoid dose calculator (ex: prednisone to methylprednisolone) can be found at http://clincalc.com/Corticosteroids/

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s

%d bloggers like this: